Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 47, NWS Baltimore/Washington

June 13, 2003Orange County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 6:39 PM EDT for Orange County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 6:39 PM EDT (22:39 UTC)
Expired
Jun 13, 2003, 9:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Orange County, VA

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 132241
FFWLWX
VAC137-140145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  ORANGE COUNTY IN CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 639 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER EASTERN ORANGE COUNTY MOVING SLOWLY NORTHEAST. RADAR          
  INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER     
  THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH    
  945 PM EDT.

* SOME LOCATIONS TO BE AFFECTED BY THE HEAVY RAINFALL INCLUDE...     
  ORANGE...UNIONVILLE...GORDONVILLE AND BURR HILL

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3815 7818 3811 7799 3838 7771 3833 7804

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 140032
FFSLWX
VAC137-140100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 PM EDT FRI JUN 13 2003

THE FLASH FLOOD WARNING FOR ORANGE COUNTY IS CANCELED. ALL HEAVY 
RAIN HAS MOVED EAST OF THE AREA FOR THE NIGHT. ASIDE FROM MINOR ROAD 
FLOODING IN GORDONSVILLE THE FLOODING WAS MINIMAL. HENCE THE FLASH 
FLOOD WARNING IS CANCELED.

$$

ABW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:25 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003

SHORT-TERM(TONIGHT-SAT)

LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.

SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.

.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.

MANNING

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 13, 11:05 AM EDT, 7 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING
RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL.

ROSA

In the hours before

Special weather statement, Jun 13, 1:43 PM EDT, 4 hours 56 minutes before
VAZ040-131845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT FRI JUN 13 2003

...VERY HEAVY RAINFALL IN RAPPAHANNOCK COUNTY...

AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF SPERRYVILLE...MOVING NORTHEAST AT 10 MPH. SPOTTERS HAVE
REPORTED TORRENTIAL RAIN AND PONDING OF WATER ON ROADWAYS WITH THIS
STORM. THE COMMUNITIES OF SPERRYVILLE WILL BE AFFECTED BY THIS STORM
THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE FLASH FLOOD WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 13, 6:18 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    GERMANTOWN                MD   60 MPH TSTM GUST
06/13/03   MONTGOMERY                     60 MPH WINDS ESTIMATED BY
                                          OFF DUTY NWS
                                          METEORLOGIST.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM EDTFlash Flood WarningLWXFauquier, Loudoun110 min
Jun 13, 4:21 PM EDTFlash Flood WarningLWXShenandoah3 hr
Jun 13, 5:08 PM EDTFlash Flood WarningLWXWarren3 hr
Jun 13, 7:16 PM EDTSpecial Marine WarningLWX29 min
Jun 13, 7:53 PM EDTSpecial Marine WarningLWX37 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.